Delaware, 2007

Heavy Rain in Delaware, April 12, 2007

April 12, 2007 · NWS PHI · 1 event in 1 county or zone

Heavy rain that fell during the first half of the day on the 12th caused poor drainage flooding in and around Newark. It also left the area vulnerable for the heavier rain that was to follow on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain that fell during the first half of the day on the 12th caused poor drainage flooding in and around Newark. It also left the area vulnerable for the heavier rain that was to follow on the 15th. In Newark, Casho Mill Road flooded. Storm totals included 1.24 inches at the New Castle County Airport and 1.09 inches in Newark. The low pressure system that caused the heavy rain moved from the Mississippi Valley on the morning of the 11th through the Great Lakes on the 12th. The heavy rain ended just as its occluded front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 12, 1:35 AM EST, 25 minutes earlier.

Area forecast discussion, Apr 12, 1:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
235 AM EDT THU APR 12 2007

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/
AN AREA OF SFC LOW PRESSURE WAS MOVING FROM THE MIDWEST TOWARD THE
GRTLKS STATES AND SHOULD REACH THE LAKES BY MORNING.  AT THE SAME
TIME, THE ASSOCIATED UPPER LOW WILL MOVE TOWARD SERN CANADA AND
BECOME MORE NEGATIVELY TILTED WITH TIME.  A SECONDARY SFC LOW IS
FCST TO DEVELOP ALONG THE MID-ATLANTIC COAST TODAY AND MOVE
NORTHEASTWARD TOWARD THE CANADIAN MARITIMES TONIGHT.  SEVERAL STRONG
VORTS ARE EXPECTED TO MOVE THROUGH THE WELL, INCREASING UVV AS THEY
MOVE THROUGH.  THE COMBINED EFFECT OF ALL OF THESE FEATURES WILL
BRING RAIN TO THE AREA THROUGH THE MORNING, AND POSSIBLY INTO THE
AFTERNOON BEFORE ENDING.  PRECIP WILL END FROM SW TO NE DURING THE
AFTERNOON HOURS.  WITH TEMPS COLD ENOUGH TO SUPPORT SNOW OR MIX AT
MT POCONO AND SOME OF THE HIGHER ELEVS, WILL LEAVE THAT WORDING IN,
BUT EXPECT TEMPS TO RISE AND EVERYONE TO GO OVER TO LIQUID.  WEAK
HIGH PRESSURE WILL THEN BUILD IN FOR FRIDAY THROUGH MOST OF SATURDAY
IN ADVANCE OF THE NEXT SYSTEM.

GUIDANCE TEMPS WERE REASONABLE OVERALL, AND MADE SOME MINOR TWEAKS
HERE AND THERE.  CURRENT THINKING IS STILL FOR AN .75 TO 1.25 INCHES OF
RAIN BEFORE ALL IS SAID AND DONE WITH THIS SYSTEM.  HOWEVER, RAIN
HAS BEEN SLOW TO MOVE IN SO FAR AND THERE ARE SOME GAPS TO THE WEST,
SO PERHAPS THE LOWER TOTALS WILL BE CLOSER TO REALITY.  WILL HAVE TO
WAIT AND SEE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ANOTHER AREA OF LOW PRESSURE IS FCST TO DEVELOP OVER THE
SOUTHWESTERN STATES ON FRIDAY AND MOVE EASTWARD ACROSS THE SRN
PLAINS AND SERN CONUS ON SATURDAY.  THIS LOW IS THEN EXPECTED TO
TAKE A TURN TO THE NORTHEAST AND MOVE CLOSE TO THE ATLANTIC SEABOARD
AND RAPIDLY INTENSIFY.  WHETHER IT MOVES INLAND OF THE COAST OR
OFFSHORE REMAINS TO BE SEEN.  HOWEVER, THIS SYSTEM IS MORE
REMINISCENT OF A WINTER STORM AND IF IT WAS JANUARY, A MAJOR SNOW
EVENT WOULD BE IN STORE.  SINCE IT IS APRIL, IT APPEARS THAT MOST OF
THE AREA WILL SEE JUST RAIN, WITH SOME MIXED OR FROZEN PRECIP
CONFINED TO THE THE EXTREME NORTHERN AND WESTERN AREAS, BUT EVEN
THIS PRECIP TYPE WILL BE BASED UPON THE ULTIMATE TRACK OF THE STORM.
NEVERTHELESS, A SIGNIFICANT SNOWFALL CAN NOT BE RULED OUT OVER THE
NORTHERN PORTIONS OF THE CWA.

THE LATEST MODEL GUIDANCE IS A BIT SLOWER GETTING THINGS STARTED
WITH THIS EVENT AND AS A RESULT, I THINK MOST OF SATURDAY WILL BE
DRY.  PRECIP WILL BEGIN FROM S TO N, SO ITS POSSIBLE THERE IS SOME
DEVELOPMENT OVER THE DELMARVA BY AFTERNOON.  IT IS VERY DIFFICULT TO
GET A MAJOR SNOWSTORM IN OUR CWA SO LATE IN THE SEASON, AND RIGHT
NOW WE/RE NOT EXPECTING A SIGNIFICANT SNOWFALL FROM THIS EVENT UP
NORTH. THIS SITUATION WILL NEED TO BE MONITORED, AND FORECASTS WILL
BE ADJUSTED AS NECESSARY. WE COULD BE LOOKING AT SIGNIFICANT RAIN IN
SOME AREAS.

CONFIDENCE IS RELATIVELY HIGH ABOUT MARINE RELATED ISSUES WITH THIS
STORM.  OF COURSE, THE SIGNIFICANT DETAILS WILL BE DEPENDENT ON THE
TRACK AND STRENGTH OF THIS SYSTEM.  THE STORM IS EXPECTED TO BE SLOW
MOVING AND THERE COULD BE A PROLONGED PERIOD OF GALES AND COASTAL
FLOODING COULD ALSO BE AN ISSUE GIVEN THE STRONG AND PROLONGED
ONSHORE FLOW, COUPLED WITH AN APPROACHING NEW MOON (SCHEDULED ON
4/17).  A STRONG OFFSHORE FLOW IS THEN LIKELY TO PERSIST, BUT AGAIN,
THIS IS ALL DEPENDENT ON THE POSITION OF THE LOW.

THE STORM DOES SLOWLY PULL AWAY TUESDAY AND WEDNESDAY OF NEXT WEEK
SHOULD BE RELATIVELY TRANQUIL AS HIGH PRESSURE BUILDS IN OVER THE
REGION.  WILL LEAVE LOW POPS ON TUESDAY DUE TO ALL THE UNCERTAINTY
OF THE MOTION OF THIS SYSTEM, BUT THERE SHOULD BE SOME IMPROVEMENT
BY MIDWEEK.

&&

.HYDROLOGY...
THERE ARE TWO SIGNIFICANT EVENTS DURING THIS FCST PERIOD.  THE FIRST
ONE IS ONGOING, AGAIN, WITH 0.75 TO 1.25 INCHES OF PRECIP EXPECTED.
HOWEVER, NOT EXPECTING ANY MAJOR PROBS WITH THIS EVENT, AS IT IS
RELATIVELY FAST MOVING AND ANTECEDENT CONDITIONS HAVE BEEN
RELATIVELY DRY.

THE SECOND EVENT IS THE AFOREMENTIONED WINTER TYPE STORM FOR THE
WEEKEND AND EARLY NEXT WEEK.  WHILE IT IS A BIT TOO EARLY TO KNOW
THE TOTAL QPF BECAUSE IT WILL BE HIGHLY DEPENDENT ON THE TRACK.
HOWEVER, ANOTHER 1 TO 1.5 INCHES IS CERTAINLY NOT OUT OF THE
QUESTION.  THAT PRECIP COMING ONLY A FEW DAYS AFTER THE CURRENT
PRECIP COULD YIELD SOME HYDROLOGIC PROBLEMS.  STAY TUNED.

&&

.AVIATION...
ALTHOUGH VFR CONDITIONS ARE OVER ALL TAF SITES, RAIN HAS SPREAD INTO
MOST AREAS. AS THE HEAVIER AREAS OF RAIN DEVELOP, INITIALLY MVFR
CIG/VSBY WILL DEVELOP BEFORE SUNRISE. BY SUNRISE, THE LOWER LEVELS
OF THE ATMOSPHERE SHOULD BECOME SATURATED FROM THE RAINFALL AS THE
STRONGEST LIFT MOVES THROUGH THE REGION. IFR CONDITIONS ARE EXPECTED
TO DEVELOP, ESPECIALLY IN SOME HEAVY RAIN. LOW LEVEL WIND SHEAR IS
ALSO EXPECTED AS WINDS AT 2 THSD FT SHOULD BE FROM THE SE AROUND 50
KTS WHILE SFC WINDS WILL BE ESE AT 10 TO 20 KTS WITH SOME GUSTS
TOWARD THE COAST UP TO 25 KT. A FRONTAL SYSTEM WILL MOVE THROUGH
FROM THE SW THIS MORNING. HOWEVER, WITH COOL AIR IN PLACE, IT SHOULD
TAKE SEVERAL HRS, PROBABLY 16-18Z BEFORE MIXING DISSIPATES THE LOW
CLOUDS AND ALLOWS CIGS/VSBYS TO IMPROVE TO VFR AS WINDS BECOME
WESTERLY. LATE THIS AFTN AND TONIGHT, VFR CONDITIONS SHOULD PREVAIL
AT ALL SITES AS COOLER DRIER AIR MOVES IN FROM THE WEST.

&&

.MARINE...
THE EXISTING GALES N OF LITTLE EGG INLET WILL BE RETAINED WHILE SCA
WILL BE RETAINED ELSEWHERE. AS THE FRONTAL SYSTEM AND SFC LOW MOVE
IN FROM THE SW, THE WINDS ARE EXPECTED TO INCREASE AND DEVELOP GALES
OVER THE NORTHERN PART OF THE FCST AREA. OVER THE REST OF THE
REGION, THE WINDS ALSO INCREASE, BUT THE FRONTAL SYSTEM MOVES IN
FROM THE WEST BEFORE THE SPEEDS INCREASE TO GALES. THIS AFTN, WINDS
WILL DROP QUICKLY FOR SEVERAL HOURS BEFORE AGAIN PICKING UP FROM THE
WNW THIS EVENING. THE WNW FLOW OF COLDER AIR SHOULD ALLOW 25 KT
WINDS /OR AT LEAST GUSTS OVER 25 KT/ TO CONTINUE INTO FRI NIGHT.
WINDS SHOULD DECREASE BELOW SCA SATURDAY. THEN ON SUNDAY A
DEVELOPING LOW PRESSURE WILL CAUSE WINDS TO INCREASE TO AT LEAST SCA
AND PROBABLY GALE BY SUNDAY NIGHT AND MONDAY.

&&

.TIDES...
TIDES SHOULD INCREASE TO 1 TO 1 1/2 FT ABOVE NORMAL AHEAD OF THE LOW
TODAY, BUT THESE DEPARTURES SHOULD NOT BE ENOUGH TO GENERATE EVEN
MINOR TIDAL FLOODING. HOWEVER, THE SYSTEM FOR SUNDAY INTO MONDAY
COULD GENERATE TIDAL FLOODING AS IT LOOKS STRONGER WITH LARGER TIDAL
DEPARTURES AND WILL BE CLOSER TO THE NEW MOON PART OF THE TIDE
CYCLE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR
     ANZ430-431-452>455.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     FRIDAY FOR ANZ450-451.
     GALE WARNING UNTIL 6 PM EDT FOR ANZ450-451.

&&

SHORT TERM/LONG TERM/HYDROLOGY...NIERENBERG
AVIATION/MARINE/TIDES...STAUBER
Hazardous weather outlook, Apr 11, 3:23 PM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
423 PM EDT WED APR 11 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
423 PM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING. BETWEEN
THREE QUARTERS AND ONE AND A QUARTER INCH OF RAIN IS EXPECTED
ACROSS MUCH OF THE AREA. UP TO ONE AND THREE QUARTERS OF AN INCH
IS POSSIBLE IN A FEW ISOLATED SPOTS. ACROSS THE SOUTHERN POCONOS
AND NORTHWESTERN NEW JERSEY, THE RAIN MAY MIX WITH SLEET OR SNOW,
ESPECIALLY IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND STRONG WINDS ARE POSSIBLE SUNDAY INTO MONDAY AS LOW
PRESSURE DEEPENS ALONG THE MID ATLANTIC COAST. A MIXTURE OF RAIN
AND SNOW IS POSSIBLE IN THE SOUTHERN POCONOS AND NORTHWESTERN NEW
JERSEY LATE SUNDAY INTO MONDAY. TIDAL FLOODING MAY ALSO BE
POSSIBLE SUNDAY AND MONDAY GIVEN A STRONG ONSHORE FLOW AND AN
APPROACHING NEW MOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-121200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
423 PM EDT WED APR 11 2007

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-121200-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
423 PM EDT WED APR 11 2007

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
EDT THURSDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

   SMALL CRAFT ADVISORY
   GALE WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 12, 12:40 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 AM EDT THU APR 12 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>020-022>027-
PAZ054-055-060>062-067>071-121300-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA
140 AM EDT THU APR 12 2007

...HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS THIS MORNING...

RAIN WILL BE HEAVY AT TIMES OVER THE REGION EARLY THIS MORNING AND
ESPECIALLY DURING THE MORNING RUSH HOUR. THE HEAVIEST OF THE RAINS
SHOULD FALL WITHIN A FEW HOURS ON EITHER SIDE OF SUNRISE. ALTHOUGH
RIVER FLOODING IS NOT ANTICIPATED, THE HEAVY RAIN COULD CAUSE
PONDING ON ROADWAYS.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO THE WET ROADS AND ANY
PONDING THAT MAY DEVELOP.

STAUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, New Castle

When
April 12, 2:00 AM EST to 7:00 AM EST
Where
New Castle County, Newark to (Ilg)wilmington Arpt
Reported by
Newspaper
Coordinates
39.680, -75.750

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30707.